Kentucky, 2014

Drought in Kentucky, July 25 to 31, 2014

July 25 to 31, 2014 · NWS PAH · 5 events in 5 counties and zones

Drought conditions that had started in central Kentucky earlier in the summer slowly spread west, encompassing parts of western Kentucky by late July. The area of moderate drought conditions extended from Murray to Hopkinsville and Elkton.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Drought conditions that had started in central Kentucky earlier in the summer slowly spread west, encompassing parts of western Kentucky by late July. The area of moderate drought conditions extended from Murray to Hopkinsville and Elkton. July monthly rainfall totals were only 25 to 50 percent of normal in the drought area. Impacts of the drought were primarily agricultural. A report from Todd County indicated corn and early-planted soybean yields were projected to be reduced by about 50 percent. The same report from Todd County stated pastures were brown. During the latter half of July, high pressure in the upper levels of the atmosphere controlled much of the central part of the United States. This high produced dry and cool northwest winds over Kentucky for much of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 24, 5:16 PM CST, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 24, 5:16 PM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT Thu Jul 24 2014

.UPDATE...
Issued at 532 PM CDT THU JUL 24 2014

Updated Aviation section for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 245 PM CDT THU JUL 24 2014

This short term period will be influenced by discrete and sharp
sensible weather gradient changes in temperature, dewpoint, and
wind fields across the WFO PAH forecast area. Even changes
associated with the high pressure ridge currently over the area
are changing from hour to hour, with the "donut hole" of
relatively dry air shrinking over Southeast MO, Southwest IL, and
the Purchase area of West Kentucky.

There is some concern whether the coverage of low temperatures in
the 50s may shrink a little faster than expected, given the
increase in thermal thicknesses aloft. Depending on the accuracy
of the model wind fields, there may be a slight upswing in winds
from the south before daybreak Friday.

The SREF and GFS deterministic guidance appear to have a good
handle on the sharp baroclinic gradient between the
Central/Southern Plains ridge aloft and the shortwave moving
southeast from the northern Plains toward Southern Indiana by
Friday afternoon. The leading edge of the developing warm front
and wind gradient will move into western sections of Southeast
Missouri late afternoon Friday.

At this time, given the return of moisture and isentropic lift
into the warm sector, do not anticipate any shower and
thunderstorm activity developing along the strengthening warm
frontal boundary along the Interstate 64 corridor in Southern
Illinois.

Bh the late afternoon/early evening on Saturday, multiple meso and
miso scale shortwave will work east-southeast across the northeast
half of the WFO PAH forecast area. This will lead to some
perturbation in the warm frontal boundary, as well as allow for
multicell thunderstorm boundary interactions. This will widen the
coverage area for PoPs and Weather across the area, with the
highest PoPs along I-64, decreasing further south and east.

Utilized a blend of high resolution guidance for the sensible
forecast weather elements, with most guidance verifying very well
considering the dramatic temperature/dewpoint gradients across the area.

.LONG TERM...(Sunday through Thursday)
Issued at 245 PM CDT THU JUL 24 2014

There continues to be very good agreement between the latest GFS and
ECMWF in the synoptic evolution through the period.

A cold front will be moving through the region Sunday afternoon and
evening, and it should mark the back edge of any thunderstorm
potential. At this time it appears that one or more MCSs may move
southeast through the region Saturday night and early Sunday, so
there may not be much of an airmass left to support thunderstorms
right along the front later Sunday.

Temperatures on Sunday will be highly dependent on convective
activity and the associated cold pools and cloud debris. However,
the potential exists for temperatures well into the 90s and heat
indices in the 100 to 105 degree range. Given the convective
potential through the day, these hot conditions are most likely over
southeast Missouri.

With an amplified ridge west/trough east upper pattern expected from
Monday through Thursday, dry and cool surface high pressure should
dominate our region. Temperatures should be well below normal at
least through Wednesday.

&&

.AVIATION...
Issued at 532 PM CDT THU JUL 24 2014

High pressure and loss of diurnal fuel will allow clear skies this
evening. Patchy fog may restrict vsbys at times tonight, however,
some mid or high cloud cover may spill in late tonight-early tmrw
as a weak disturbance moves across the upper MS valley. Should see
how this is playing out better by next (06z) issuance and adjust
accordingly.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 24, 3:44 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
444 PM CDT THU JUL 24 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
444 PM CDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES MAY RANGE FROM 100 TO 105 OVER PORTIONS OF THE
AREA SATURDAY AND SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHERN
ILLINOIS AND THE FOOTHILLS OF SOUTHEAST MISSOURI LATE FRIDAY NIGHT
INTO SATYURDAY...THEN ACROSS THE ENTIRE OUTLOOK AREA BY SATURDAY
NIGHT.

THE STORM PREDICTION CENTER HAS OUTLOOKED AN AREA GENERALLY ALONG
AND NORTH OF A LINE FROM CARBONDALE ILLINOIS TO EVANSVILLE INDIANA
FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT. THE MAIN
HAZARD IS FOR DAMAGING WIND GUSTS DURING THAT TIME PERIOD.

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST OVER MUCH OF THE AREA
SUNDAY INTO SUNDAY EVENING. A FEW SEVERE THUNDERSTORMS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMITH/DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Calloway

When
July 25, 12:00 AM CST to July 31, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Drought Monitor
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Trigg

When
July 25, 12:00 AM CST to July 31, 11:59 PM CST
Where
Trigg forecast zone
Reported by
Drought Monitor
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Christian

When
July 25, 12:00 AM CST to July 31, 11:59 PM CST
Where
Christian forecast zone
Reported by
Drought Monitor
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Todd

When
July 25, 12:00 AM CST to July 31, 11:59 PM CST
Where
Todd forecast zone
Reported by
Drought Monitor
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Drought, Muhlenberg

When
July 25, 12:00 AM CST to July 31, 11:59 PM CST
Where
Muhlenberg forecast zone
Reported by
Drought Monitor
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530004, 530005, 530006, 530007, 530008.